Iowa, 2018Winter Weather in Iowa, April 8 to 9, 2018
April 8 to 9, 2018 · NWS DVN · 17 events in 17 counties and zones
A spring storm brought snow to the area the afternoon of April 8 through early morning hours of April 9th. Much of the snow fell on elevated and grassy surfaces, with the highest totals between 3 and 5 inches falling from Vinton, to Washington and Burlington, Iowa.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A spring storm brought snow to the area the afternoon of April 8 through early morning hours of April 9th. Much of the snow fell on elevated and grassy surfaces, with the highest totals between 3 and 5 inches falling from Vinton, to Washington and Burlington, Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 8, 11:34 AM CST, 26 minutes earlier.
Area forecast discussion, Apr 8, 11:34 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1234 PM CDT Sun Apr 8 2018
...18z AVIATION UPDATE...
.SYNOPSIS...
Issued at 330 AM CDT Sun Apr 8 2018
High clouds overspread areas south of Interstate 80 overnight,
while north of I-80 the sky was mostly clear. A ridge of surface
high pressure was in place over the region, which resulted in a
light wind and unseasonably cold temperatures. Early morning
readings ranged from 16 degrees at Monticello, Iowa, to 28 degrees
at Keokuk, Iowa.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Sun Apr 8 2018
The main forecast focus in the short term period is the impending
snow later today and tonight, with associated snowfall amount and
headline considerations.
An upper level wave will move into the region today with snow
expected to move into the northwest counties this afternoon. There
will be some delay in the eastward progression of the snow with
the dry boundary layer. Some light rain or rain/snow mix is
possible, especially central and eastern portions, before a quick
changeover to snow.
Winter diagnostics indicate the initial shot of afternoon/early
evening snow may be the most substantial, with a decent
frontogenesis band and good lift in the dendritic growth zone
through a rather deep layer. This set-up is favored across the
northwest quadrant of the forecast area, where the current winter
weather advisory is in place. Despite the time of year, the snow
could be heavy enough to quickly accumulate on grassy and elevated
surfaces through the late afternoon and evening. Overnight, expect
additional snow, with the surface cyclone moving into southern
Iowa, and a secondary short wave trough glancing the south. The
bottom line is not much change from the previous forecast, with
general 2-4 inch amounts in the advisory area and 1-2 inches
elsewhere. Updated storm totals support adding Cedar County Iowa
into the advisory. It would not shock me to see some isolated
higher totals in the advisory area if some heavier snowfall rates
are realized this afternoon. Later shifts can fine tune details
based on near term trends. Today's high temperatures will likely
occur through early afternoon before falling off as evaporative
cooling takes over. After midnight, cannot rule out some light
freezing drizzle in the far south as ice introduction aloft
becomes questionable. Winds will not be strong with the system, so
the main impact would be slushy accumulations on roads which could
freeze up overnight.
.LONG TERM...(Monday through Saturday)
ISSUED AT 330 AM CDT Sun Apr 8 2018
Monday
500mb trough axis and core of 700-500mb omega will be shifting east
of the area Monday morning, but there should be enough low-level
convergence for light snow to last through the mid morning hours.
For impacts, expect areas of slippery travel through 8-9 AM and then
a quick improvement as temperatures rise above freezing. Highs will
be in the lower 40s on average.
Tuesday through Thursday
Remaining cool on Tuesday with highs in the 40s and high pressure in
control. Then a big warm-up commences midweek. Breezy southwest
winds will advect in the warmer spring air mass with 50s and 60s on
Wednesday, and widespread 60s on Thursday.
A quick moving shortwave trough may bring scattered showers and
possibly a few rumbles of thunder to the area Wednesday night. The
current forecast has the better chances for widespread precipitation
to the north into Wisconsin and Michigan, closer to the track of the
surface low.
Friday On
Active pattern setting up to end the week. A strong surface low is
forecast to form in the Central Plains, which will lead to breezy
and warm conditions for E Iowa and NW Illinois. 850mb temps are
progged above 10 C. The track of the low is uncertain this far out,
as are chances for showers and thunderstorms. It will be a period to
keep an eye on as a strong, closed-off upper low approaches from the
Plains. Uttech
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1228 PM CDT Sun Apr 8 2018
Snow looks to develop at the terminals between 20z-00z and
persist through mid evening before tapering off. Then additional
light snow is likely overnight into Monday AM as low pressure
moves through. Most terminals can expect to see some accumulation,
mainly light. Lingering inverted surface trough and drying aloft
may lead to fine light snow mixing with drizzle or changing to all
drizzle Monday AM, which could deposit very thin glaze of ice in
areas where surface temps are below freezing. Overall, conditions
expected to deteriorate to MVFR and eventually become widespread
IFR tonight lingering through Monday.
&&
.CLIMATE...
ISSUED AT 653 AM CDT Sun Apr 8 2018
Record Lows for April 8...
Moline.........20 in 1914
Cedar Rapids...15 in 1997
Dubuque........12 in 1972
Burlington.....17 in 1972
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory until 10 AM CDT Monday for Benton-
Buchanan-Cedar-Delaware-Jones-Linn.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...RP Kinney
SHORT TERM...RP Kinney
LONG TERM...Uttech
AVIATION...McClure
CLIMATE...RP KinneyHazardous weather outlook, Apr 8, 3:22 AM CST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
422 AM CDT Sun Apr 8 2018
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
422 AM CDT Sun Apr 8 2018
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Expect accumulating snow this afternoon through Monday morning.
Forecast snow amounts range from 1 to 4 inches. The highest
amounts are expected north of a line from Vinton to Tipton, Iowa,
where a Winter Weather Advisory is in effect. The main impact
will be slippery travel conditions tonight into Monday morning.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
There is a chance for thunderstorms on Friday. It is too early to
determine storm coverage and if there will be a risk for severe
weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight. However,
any reports of an inch or more of snow accumulation this
afternoon through Monday morning would be appreciated.
RP Kinney/Uttech
In the hours before
Special weather statement, Apr 8, 11:57 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1257 PM CDT Sun Apr 8 2018
IAZ040-041-051-052-063-064-076-077-082100-
Buchanan-Delaware-Benton-Linn-Iowa-Johnson-Keokuk-Washington-
Including the cities of Independence, Manchester, Vinton,
Cedar Rapids, Marengo, Iowa City, Sigourney, and Washington
1257 PM CDT Sun Apr 8 2018
...Snow Moving Into Eastern Iowa Through Mid Afternoon...
Snow will develop into eastern Iowa through mid afternoon,
especially west of a line from Manchester to Fairfield. The snow
will be light to moderate in intensity. The main impact will be
reduced visibilities. Roads will mainly be wet, although in the
moderate intensity snowfall there could be some slushy
accumulation on roadways leading to patchy slick conditions. Snow
accumulations of a dusting to a half inch is expected on grassy
and elevated surfaces by 4 pm. If traveling be prepared for
reduced visibilities and wet to patchy slick roadways.
Winter Weather, Benton
- When
- April 8, 12:00 PM CST to April 9, 5:00 AM CST
- Where
- Benton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.080, -92.066 (the zone’s center; the record gives no point)
Snowfall reports ranged from 3.5 inches near Shellsburg to 5.5 inches at Vinton.
Winter Weather, Iowa
- When
- April 8, 12:00 PM CST to April 9, 5:00 AM CST
- Where
- Iowa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.686, -92.065 (the zone’s center; the record gives no point)
Snowfall reports ranged from a COOP observer report near Williamsburg of 2.0 inches to 2.5 inches at Parnell.
Winter Weather, Keokuk
- When
- April 8, 12:00 PM CST to 8:00 PM CST
- Where
- Keokuk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.337, -92.179 (the zone’s center; the record gives no point)
No reports were received from Keokuk but reports in nearby counties ranged from a COOP report of 1.0 inches in Fairfield in Jefferson County to 1.2 inches in North English in Iowa County.
Winter Weather, Washington
- When
- April 8, 1:00 PM CST to 7:15 PM CST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.336, -91.718 (the zone’s center; the record gives no point)
Snowfall reports ranged from 2.5 from a COOP observer in Washington to 3.0 inches from a public report in Kalona.
Winter Weather, Henry
- When
- April 8, 1:00 PM CST to 8:00 PM CST
- Where
- Henry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.988, -91.544 (the zone’s center; the record gives no point)
Snowfall reports ranged from 2.0 inches from a COOP observer near Mount Pleasant to 2.7 inches from a trained spotter 2.7 inches 1 mile west southwest of New London.
Winter Weather, Buchanan
- When
- April 8, 2:00 PM CST to April 9, 5:00 AM CST
- Where
- Buchanan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.471, -91.838 (the zone’s center; the record gives no point)
Snowfall reports ranged from 3.6 inches 4 miles west of Stanley to a trained spotter reported 4.5 inches near Jesup.
Winter Weather, Delaware
- When
- April 8, 2:00 PM CST to April 9, 5:00 AM CST
- Where
- Delaware forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.471, -91.367 (the zone’s center; the record gives no point)
A COOP observer from Manchester reported 2.6 inches of snow.
Winter Weather, Linn
- When
- April 8, 2:00 PM CST to April 9, 8:00 AM CST
- Where
- Linn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.079, -91.599 (the zone’s center; the record gives no point)
Snowfall reports ranged from 2.6 inches in Springville to 3.9 inches 3 miles west of Cedar Rapids.
Winter Weather, Johnson
- When
- April 8, 2:00 PM CST to April 9, 8:00 AM CST
- Where
- Johnson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.672, -91.588 (the zone’s center; the record gives no point)
Snowfall reports ranged from 2.6 inches at Solon to 3.4 inches 1 mile southwest of University Heights.
Winter Weather, Jones
- When
- April 8, 3:00 PM CST to April 9, 4:00 AM CST
- Where
- Jones forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.121, -91.131 (the zone’s center; the record gives no point)
A trained spotter reports ranged from 2.5 inches at Monticello to 3.1 inches 2 miles east southeast of Fairview.
Winter Weather, Muscatine
- When
- April 8, 3:00 PM CST to April 9, 10:00 AM CST
- Where
- Muscatine forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.484, -91.113 (the zone’s center; the record gives no point)
Trained spotter reports ranged from 2.0 inches in Stockton to 4.3 inches 3 miles north northwest of Muscatine.
Winter Weather, Louisa
- When
- April 8, 3:00 PM CST to April 9, 10:00 AM CST
- Where
- Louisa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.219, -91.260 (the zone’s center; the record gives no point)
A trained spotter reported 3.3 inches in Columbus Junction.
Winter Weather, Des Moines
- When
- April 8, 3:00 PM CST to April 9, 6:00 PM CST
- Where
- Des Moines forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.923, -91.181 (the zone’s center; the record gives no point)
A trained spotter reported 4.0 inches 2 miles north of Burlington.
Winter Weather, Cedar
- When
- April 8, 3:00 PM CST to April 9, 5:00 AM CST
- Where
- Cedar forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.772, -91.132 (the zone’s center; the record gives no point)
Snowfall reports ranged from a trained spotter report of 3.0 inches at Durant to 3.5 inches by the COOP observer in Lowden.
Winter Weather, Scott
- When
- April 8, 4:00 PM CST to April 9, 5:00 AM CST
- Where
- Scott forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.637, -90.623 (the zone’s center; the record gives no point)
Snowfall reports ranged from an official NWS observation of 2.4 inches at the Davenport Municipal Airport to a trained spotter report of 3.2 inches at Montpelier.
Winter Weather, Jackson
- When
- April 8, 5:00 PM CST to April 9, 5:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.172, -90.574 (the zone’s center; the record gives no point)
Snowfall reports ranged from a trained spotter of 1.0 inches 1 mile east of St. Donatus to 2.1 inches 4 miles west of Maquoketa from a COOP observer.
Winter Weather, Dubuque
- When
- April 8, 5:00 PM CST to April 9, 4:00 AM CST
- Where
- Dubuque forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.469, -90.882 (the zone’s center; the record gives no point)
Snowfall reports ranged from 1.6 inches 1 mile northwest of the Dubuque Regional Airport to 2.5 inches by the COOP observer at Cascade.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Wyoming, April 8, 201872 kt wind · 23 events
- Frost and Freeze in Kentucky, April 8, 2018$5,000 · 22 events
- Frost and Freeze in Illinois, April 8, 2018$5,000 · 19 events
- Heavy Snow in South Dakota, April 8, 201815 events
- Frost and Freeze in Alabama, April 8, 201811 events
- Frost and Freeze in Missouri, April 8, 2018$5,000 · 11 events
- Winter Weather in South Dakota, April 8, 201811 events
- Winter Weather in Illinois, April 8 to 9, 20188 events
- Hail and Heavy Rain in Florida, April 8 to 10, 20183 in hail · 7 events
- Winter Storm in Iowa, April 8 to 9, 20187 events
- Frost and Freeze in Indiana, April 8, 2018$5,000 · 6 events
- Winter Weather in Iowa, April 8, 20185 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746298, 746305, 747839, 747792, 747830, 746299, 746300, 746301, 746304, 746302, 746308, 746311, 746312, 746325, 746319, 747894, 747897.